Conceding to public pressures, the FDA has volunteered to issue a “black box warning” – the most serious precaution available – against co-prescribing two popular classes of medication. Under this new advisory, opioids and benzodiazepines are now clearly outlined as contraindicative. With these measures in place, Baltimore health officials hope to drastically reduce the number of opioid-benzodiazepine combination deaths plaguing the city.
The black box warning movement, spearheaded by the Baltimore City Health Commissioner Dr. Leana Wen and the Director of the Rhode Island Department of Health Nicole Alexander-Scott, took the form of two major petitions. The first petition was signed by top-brass city and state health officials from around the country, and a separate petition contained an additional 6,547 signatures from a concerned general public.
As these petitions state, taking benzodiazepines and opioids at the same time greatly increases the risk of fatal respiratory complications – and recent statistics shows an undeniable correlation between the two. In 2012, 74 percent of all benzodiazepine-related deaths in Maryland involved the concurrent use of prescription opioids. This number stayed relatively unchanged in 2013, and dropped slightly to 59% in 2014. National studies show that nearly 1 out of every 3 unintentional overdoses also involve benzodiazepines.
Even though the two medicines should be kept separate, Dr. Leana Wen, who had served as an emergency physician before becoming the Baltimore Health Commissioner, said that it has become “routine clinical practice” for hospitals to mix opioids and benzodiazepines when treating patients for a variety of health issues.
The most common medical scenario, the Health Commissioner explained, is when benzodiazepines are prescribed in addition to opioids to alleviate the symptoms of chronic pain, which includes muscle spasms, anxiety and sleep disorders. Even though “this is not based on scientific research”, Dr. Leana Wen stated, it has nonetheless become common practice in many clinical settings.
The main reason for this confusion, the petition suggested, is due to the existing labeling system. Current warnings for benzodiazepines and opioids are too vague and in need of an overhaul, they said. For example, the label for diazepam (Valium) advises against mixing with “narcotics” and “psychotropic agents”, but does not mention benzodiazepines specifically. As such, the average person may not make the connection.
Citing “moral and professional obligations”, the Baltimore City Health Commissioner and others have directly asked the FDA for a clear-cut labeling system that directly addresses the dangers of benzodiazepines and opioids by their drug classifications. In addition, this warning must appear both on the label of the medication as well as in the medication guides – not just on one and not the other.
The petition is just the latest step in a long series of commitments that the Health Commissioner has personally undertaken to raise awareness on mixing opioids and benzodiazepines. In March, Dr. Wen sent a “best practice” letter to every doctor in the city of Baltimore reminding them not to co-prescribe the two medicines. Instead, the letter suggested alternative treatments such as manipulation therapy, physical therapy, cognitive behavioral therapy, meditation and even other medication classes.
The FDA’s decision also comes on the heels of recent federal changes to the “Buprenorphine Final Rule”, which greatly expanded the number of opioid-addicted patients that a physician can treat at once with buprenorphine (suboxone). The Health Commissioner has also recently made naloxone – a drug used to combat opioid overdoses – available to any resident in Baltimore for the copayment of 1 dollar.
Still, despite these crucial measures to combat opioid-benzodiazepine fatalities, Dr. Wen still laments those that she was not able to save as a former physician.
The Health Commissioner asked, “Could we have saved lives if we saw a ‘black box warning’ – FDA’s strongest risk communication – that warned against this dangerous combination?”